Forum

Off Amitriptyline :-(

After fearing I had ON I went to my opticians, who told me eyes were fine and my dilated pupils and blurry vision were possibly a side effect form Amitripyline.

My doctor has now told me to come off them (was only on 10mg) so have just stopped them - last night.

Well I feel totally awful today, obviously couldn’t sleep (which I expected) but the twiching is worse back and legs are aching like mad. Although eyes still seem the same so far, however headache has gone!

I don’t know if this is just a side effect of coming off them, or whether they really were helping?

Has anyone else come off a small dose and had these effects?

Really fed up today, and am not back to the doctors until Tues.

(I am not DX yet)

Hi Reebe, I’m surprised GP told you to come straight off them. You should have weaned off even on a small dose.

Are you able to cut the pill in half (you can buy pill cutter from chemist)? I would suggest you have half today and half tomorrow and then stop. Ami can cause withdrawel even after very limited use and small dose.

I would also doubt that such a small dose would cause the problem with your eyes… but I suppose it’s a good test to come off it for a few weeks and see if it makes the difference.

Hope you feel better soon,

Pat x

I had to come off amitriptyline because it was causing loads of ulcers in my mouth and throat. I was only taking 20mg (I think! - it was a while ago). I switched to pregabalin and although the first four weeks were not a lot of fun because of side effects (vertigo mainly), my MS nurse persuaded me to persevere and I am now very happy on it.

If you give it a week or so after you wean off amitriptyline, you’ll be in a better position to judge what were side effects and what it was helping. There are alternatives which your GP may willing to prescribe - but you will probably have to ask (assertively!).

Karen x

Hi I had to stop taking 10mg amitriptyline ‘cold turkey’ after it affected my liver function. Horrible withdrawal but couldn’t do tapered dose due to greater risk to liver. Then tried on Doxepin. Liver reaction again and horrific side effects. Had to stop ‘cold turkey’ again after a week and a half. Was like a real junkie coming off something worse. Liver test back to normal so think next thing to try is gabapentin or similar according to GP. Not sure what they’ll do if I can’t take that. Cx

Hello just an upate have been off amtitriptyline for 5 days now and feel so much better! The first 2 days off them, were pretty horrific.

Now on Mthocarbarmol.

Eye sight is more or less back to normal - a huge relief! After fearing I had ON, so sometimes it is best to try and remind yourself that other things (IE meds) can cause things, because to be honest I was stressing about it badly, and as I’m not DX yet I thought, well if I have ON then i definatly have MS.

MRI in October … the waiting continues.